Alert archive / Tennessee / Wind Advisories in 2018

Wind Advisory 17, NWS Morristown, TN

October 26, 2018Cocke County, Tennessee

NWS Morristown, TN issued this wind advisory at Oct 26, 2018, 3:39 AM EDT for Cocke County, Tennessee. It took effect at Oct 26, 2018, 5:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2018, 3:39 AM EDT (07:39 UTC)
In effect from
Oct 26, 2018, 5:00 AM EDT
Expired
Oct 26, 2018, 3:32 PM EDT
In force
11 hr
Issued by
NWS Morristown, TN

County Cocke County, TN

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.7 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WWUS74 KMRX 260739
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
339 AM EDT Fri Oct 26 2018

...Windy Conditions across the Eastern Mountains and Foothills
for Today...

Increasing southerly winds can be expected across the far eastern
Tennessee Mountains and Foothills, and southwest North Carolina
for this morning. Southerly winds will increase to 20 to 35 mph 
with gusts up to 50 mph this morning, then diminishing during the
afternoon.

TNZ041-261545-
/O.CAN.KMRX.WI.Y.0016.000000T0000Z-181026T1600Z/
/O.NEW.KMRX.WI.Y.0017.181026T0900Z-181026T2000Z/
Cocke Smoky Mountains-
Including the city of Cosby
339 AM EDT Fri Oct 26 2018

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect until 4 PM EDT this afternoon.

* WINDS...Southeast increasing to 20 to 35 mph with gusts up to 
  50 mph across the mountains and adjacent foothills.

* TIMING...Strongest winds are expected from 7 to 11 am this 
  morning.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Loose outdoor objects
  should be secured. Motorists should be extra cautious to cross
  winds especially when driving in the higher elevations.

$$

NCZ060-061-TNZ072-074-087-102-261545-
/O.CON.KMRX.WI.Y.0016.000000T0000Z-181026T1600Z/
Cherokee-Clay-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-East Polk-
Including the cities of Murphy, Hayesville, Cades Cove, 
Gatlinburg, Coker Creek, and Ducktown
339 AM EDT Fri Oct 26 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WINDS...Southeast 15 to 25 mph with gusts up to 50 mph across
  the mountains and adjacent foothills.

* TIMING...Strongest winds are expected from 6 to 10 am this 
  morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.  Loose outdoor 
  objects should be secured. Motorists should be extra cautious to
  cross winds especially when driving in the higher elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ018-043-045-047-261545-
/O.CON.KMRX.WI.Y.0016.181026T0900Z-181026T2000Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-
Including the cities of Mountain City, Cedar Creek, Erwin, 
and Roan Mountain
339 AM EDT Fri Oct 26 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WINDS...Southeast 20 to 30 mph with gusts up to 50 mph across
  the mountains and adjacent foothills.

* TIMING...Strongest winds are expected from 8 am to Noon Today.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are expected. Loose outdoor 
  objects should be secured. Motorists should be extra cautious to
  cross winds especially when driving in the higher elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
2 follow-up statements
887 
WWUS74 KMRX 261454
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1054 AM EDT Fri Oct 26 2018

...Windy Conditions across the Eastern Mountains and Foothills
for Today...

Southerly winds can be expected across the far eastern Tennessee 
Mountains and adjacent foothills, and southwest North Carolina 
decreasing from south to north this afternoon. South to southeast 
winds will continue in the foothills to higher elevations of the 
mountains from 20 to 35 mph with gusts up to 50 mph until mid 
afternoon.

NCZ060-061-TNZ072-074-087-102-261600-
/O.CON.KMRX.WI.Y.0016.000000T0000Z-181026T1600Z/
Cherokee-Clay-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-East Polk-
Including the cities of Murphy, Hayesville, Cades Cove, 
Gatlinburg, Coker Creek, and Ducktown
1054 AM EDT Fri Oct 26 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WINDS...Southeast 20 to 30 mph with gusts up to 50 mph across
  the mountains and adjacent foothills.

* TIMING...Strongest winds will begin to decrease by late morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ018-043-045-047-262000-
/O.CON.KMRX.WI.Y.0016.000000T0000Z-181026T2000Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-
Including the cities of Mountain City, Cedar Creek, Erwin, 
and Roan Mountain
1054 AM EDT Fri Oct 26 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WINDS...Southeast 20 to 30 mph with gusts up to 50 mph.

* TIMING...Strongest winds are expected during the morning Today.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ041-262000-
/O.CON.KMRX.WI.Y.0017.000000T0000Z-181026T2000Z/
Cocke Smoky Mountains-
Including the city of Cosby
1054 AM EDT Fri Oct 26 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WINDS...Southeast 25 to 35 mph with gusts up to 50 mph.

* TIMING...Strongest winds are expected late this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

$$

TD
841 
WWUS74 KMRX 261932
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
332 PM EDT Fri Oct 26 2018

...Higher winds have decreased across the northeast Tennessee 
mountains and foothills this afternoon...

The south to southeast winds associated with a low pressure 
system moving north from middle Tennessee into Kentucky have 
decreased as it has weakened and pressure gadient with high
pressure to the east has relaxed as well which has prompted the
wind advisory cancellation.

TNZ018-043-045-047-262045-
/O.CAN.KMRX.WI.Y.0016.000000T0000Z-181026T2000Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-
Including the cities of Mountain City, Cedar Creek, Erwin, 
and Roan Mountain
332 PM EDT Fri Oct 26 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Morristown has cancelled the Wind
Advisory.

Winds have decreased below the advisory criteria.

$$

TNZ041-262045-
/O.CAN.KMRX.WI.Y.0017.000000T0000Z-181026T2000Z/
Cocke Smoky Mountains-
Including the city of Cosby
332 PM EDT Fri Oct 26 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Morristown has cancelled the Wind
Advisory.

Winds have decreased below the advisory criteria.

$$

TD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Oct 26, 1:38 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Oct 26, 1:38 AM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Morristown TN
138 AM EDT Fri Oct 26 2018

.AVIATION...
Rain continues to pull northeast as the boundary layer saturates
with flight conditions at CHA already IFR due to ceilings. Flight
conditions at TYS and TRI will be marginally MVFR due to visibility
restrictions due to rain, but ceilings will be higher most of the
day due to downsloping winds. Periods of MVFR ceilings are expected.

Wind shear is likely across the area due to the strong low-level jet
of 50-55kts, but expected to be about the 2kft area so not planning
on including LLWS.

Bulk of the rain will move through this morning as isentropic lift
weakens this afternoon. However, still expect areas of drizzle.

As inverted trough moves through late this afternoon/evening winds
will become westerly at CHA and TYS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 1 AM to noon EDT Friday for Cherokee-Clay.

TN...Wind Advisory from 5 AM to 4 PM EDT Friday for Johnson-Southeast
     Carter-Southeast Greene-Unicoi.

     Wind Advisory from 1 AM to noon EDT Friday for Blount Smoky
     Mountains-Cocke Smoky Mountains-East Polk-Sevier Smoky
     Mountains-Southeast Monroe.

VA...None.
&&

JB
Hazardous weather outlook, Oct 26, 3:31 AM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
331 AM EDT Fri Oct 26 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
331 AM EDT Fri Oct 26 2018 /231 AM CDT Fri Oct 26 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...Windy Conditions across the Eastern Mountains and Foothills
Today...

Increasing southerly winds can be expected across the far eastern
Tennessee Mountains and Foothills, and southwest North Carolina
for today. Southerly winds will increase to 20 to 35 mph with
gusts up to 50 mph. Winds will diminish this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

...Wet and Windy next Thursday...

Another storm system will move across the Tennessee Valley and
southern Appalachians Wednesday night producing widespread showers
and windy conditions across the higher elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Tennessee, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.